Hail, Briscoe
- When
- May 9, 4:16 PM CST to 4:24 PM CST
- Where
- Briscoe County, Silverton
- Measured
- 0.75 in hail
- Reported by
- Unknown
- Coordinates
- 34.470, -101.300
Scattered thunderstorms developed both east and west of the dryline on the afternoon of the ninth with an upper level disturbance moving over West Texas. Severe storms in the moist air east of the dryline produced large hail while severe storms in the dry air west of the dryline produced strong wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered thunderstorms developed both east and west of the dryline on the afternoon of the ninth with an upper level disturbance moving over West Texas. Severe storms in the moist air east of the dryline produced large hail while severe storms in the dry air west of the dryline produced strong wind gusts. A weak thunderstorm northeast of Lamb County developed a strong outflow boundary that moved through Sudan around 1930 CST. At the same time, a tractor trailer was traveling east along US Highway 84 and jackknifed into the westbound lane. The tractor trailer hit a pickup truck and killed the driver and a young boy that was a passenger in the pickup truck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 2:22 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 322 PM CDT THU MAY 9 2013 .SHORT TERM... MORPHOLOGY OF CUT OFF LOW ACROSS THE FOUR CORNER AND ITS PROGRESSION HAS EVOLVED SOMEWHAT THIS MORNING. LOW HAS FILLED INTO A EXTENDED POSITIVELY TILTED TROUGH EXTENDING FROM THE GREAT LAKES THROUGH SRN CALIFORNIA. THIS DISTURBANCE WILL REMAIN DETACHED FROM THE MAIN FLOW TO THE NORTH WITH A SLIGHT RETROGRADE INTO SONORA. WATER VAPOR EARLY THIS MORNING DEPICTS A DISTURBANCE NEAR THE AZ/NM BORDER WHICH SHOULD ARRIVE ACROSS OUR WESTERN ZONES BY 3PM. THERE ARE SOME HINTS THAT THIS AREA OF LIFT COULD BE QUITE BROAD WITH THE LEADING EDGE ALREADY INTO ERN NM THOUGH THE CENTRAL PART OF THIS IS MASKED BY HIGH CLOUDINESS. FCST SOUNDINGS CERTAINLY SUPPORT ISOLATED TO SCATTERED HIGH BASED CONVECTION THIS AFTERNOON THOUGH LACK OF FOCUS HAS KEPT THINGS DRY WITH THE EXCEPTION OF A FEW SPRINKLES ACROSS SOUTHEASTERN STONEWALL COUNTY. AREA OF CONVECTION ACROSS EASTERN NEW MEXICO CONTINUES MOVING EAST AND THIS COULD SERVE AS THE MECHANISM FOR SOME RAIN ACTIVITY ACROSS THE NORTHWEST AND WEST. THE COLUMN WILL MOISTEN OVERNIGHT YIELDING ADDITIONAL WIDESPREAD SHOWERS AS THE COLD FRONT HAS A RESURGENCE SOUTHWESTWARD OVERNIGHT. AND A FEW THUNDERSTORMS WITH THE POTENTIAL OF HEAVY RAIN AT PERIODS ESPECIALLY EARLY FRIDAY MORNING THEN TAPERING DURING THE AFTERNOON. GUIDANCE HAS MANY DISCREPANCIES ON HOW THE SYSTEM WILL PLAY OUT WITH QUITE TROPICAL SOUNDING BUT SIGNIFICANT DIFFERENCES IN THE AMOUNT OF LIFT THANKS TO YET AGAIN ANOTHER LACK OF SIGNIFICANT FORCING. HAVE THEREFORE BROADBRUSHED POPS AND LOWERED HIGHS ON FRIDAY THANKS TO THE EXPECTED NEARLY OVERCAST SKIES. && .LONG TERM... DIVERGENCE ASSOCIATED WITH AN UPPER LEVEL JET MAX WILL PERSIST BEYOND 00Z FRIDAY EVENING. THIS WILL KEEP PRECIPITATION CHANCES GOING THROUGH THE EARLY EVENING HOURS BEFORE DRIER AIR WORKS INTO THE REGION. DIFFLUENCE ALOFT IS PROGGED IN THE MODELS TO THE WEST OF THE AREA IN NEW MEXICO AND TO THE NORTHEAST OF THE CLOSED LOW IN NORTHERN MEXICO. SOME OF THIS DIFFLUENCE WILL BE SPREADING INTO THE SOUTHWESTERN SOUTH PLAINS. FRONTOGENETICAL FORCING WILL BE SHIFTED WELL SOUTH OF THE SOUTH PLAINS BY FRIDAY EVENING DIMINISHING ANY LOW LEVEL LIFT. INSTABILITY WILL ALSO BE DECREASING AFTER 00Z WITH INCREASING INHIBITION AFTER NIGHT FALL. THIS WILL LEAD TO PREDOMINANTLY RAIN SHOWERS WITH EMBEDDED OR ISOLATED THUNDERSTORMS. DRIER AIR WILL THEN FILTER INTO THE REGION FROM THE NORTHWEST SO PRECIPITATION IS UNLIKELY FOR THIS WEEKEND. THE NAM PAINTS A SHARPLY DIFFERENT PICTURE FROM THE GFS/ECMWF SOLUTIONS. THE NAM IS FAIRLY AGGRESSIVE IN DROPPING A STRONGER SHORT WAVE AND QPF INTO THE AREA ON SATURDAY AND SUNDAY. THE GFS/ECMWF SOLUTIONS KEEP THIS SHORT WAVE TO THE NORTHEAST AND WHERE DEEPER MOISTURE WILL RESIDE. ATTENTION THEN TURNS TO THE CLOSED LOW LOITERING IN NORTHERN MEXICO. MODELS ARE IN FAIR AGREEMENT IN EJECTING THIS SYSTEM OUT OVER CENTRAL TEXAS ON TUESDAY NEXT WEEK BRINGING AT LEAST A SLIGHT CHANCE OF RAIN AND THUNDER. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 48 67 48 72 46 / 30 30 10 10 10 TULIA 50 69 50 73 47 / 30 20 10 10 10 PLAINVIEW 52 68 50 73 47 / 30 20 10 10 10 LEVELLAND 53 65 52 74 49 / 20 40 20 10 10 LUBBOCK 55 67 53 74 50 / 20 40 20 10 10 DENVER CITY 54 66 53 75 50 / 20 50 30 10 10 BROWNFIELD 57 66 53 75 50 / 20 40 30 10 10 CHILDRESS 58 73 54 77 50 / 40 20 10 10 10 SPUR 58 72 54 77 49 / 30 30 20 10 10 ASPERMONT 60 72 55 78 51 / 30 30 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 26/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT THU MAY 9 2013 TXZ021>044-101630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON PRIMARILY EAST OF THE CAPROCK ESCARPMENT. INSTABILITY AND LOW-LEVEL WIND SHEAR WILL BE LESS THAN YESTERDAY...BUT THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO AROUND PING PONG BALL SIZE AND DOWNBURST WINDS TO 65 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AREAS OF SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINS WILL BE POSSIBLE FRIDAY...FAVORING THE SOUTHWESTERN SOUTH PLAINS. THEREAFTER...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT THU MAY 9 2013
TXZ030-092145-
FLOYD-
436 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTH CENTRAL FLOYD COUNTY...
MOVING EAST AT 10 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3431 10105 3418 10105 3400 10112 3415 10151
3431 10144 3431 10137
TIME...MOT...LOC 2136Z 288DEG 8KT 3421 10137SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 445 PM CDT THU MAY 9 2013 TXZ030-092200- FLOYD- 445 PM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL FLOYD COUNTY...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND SOUTH PLAINS. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3425 10120 3405 10127 3413 10152 3430 10146 TIME...MOT...LOC 2145Z 288DEG 8KT 3419 10138
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 500 PM CDT THU MAY 9 2013 TXZ030-092215- FLOYD- 500 PM CDT THU MAY 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FLOYD COUNTY... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL FLOYD COUNTY...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND STERLEY AND SOUTH PLAINS. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3415 10121 3401 10139 3417 10156 3430 10140 TIME...MOT...LOC 2200Z 316DEG 5KT 3417 10141
The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
2 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.
A fire department official reported hail to the size of golf balls in McAdoo. Large hail also damaged a fuel tank which spilled about 4000 gallons of gasoline.
A Texas Tech University West Texas mesonet site near Friona recorded a wind gust to 60 mph. No damage was reported.
A man and a child were killed after the truck they were riding in collided with a tractor-trailer. The accident happened on U.S. 84 just west of County Road 85 in Sudan.
The tractor-trailer was traveling eastbound on U.S. 84 when troopers say wind caused the tractor-trailer to jackknife and obstruct the path of the truck. The truck and the tractor-trailer collided and both vehicles came to a rest in a ditch, according to a DPS news release.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Lamb | 2013-05-09 | 75 | Male | Vehicle/Towed Trailer | Direct |
| Strong Wind, Lamb | 2013-05-09 | 7 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440230, 440218, 440223, 440213.